Oklahoma, 2019

High Wind in Oklahoma, April 10, 2019

April 10, 2019 · NWS AMA · 5 events in 2 counties and zones

A deepening closed upper low over the Great Basin region tracked east across the central Rockies. This caused a surface low over the central Rockies to deepen rapidly by mid to late morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening closed upper low over the Great Basin region tracked east across the central Rockies. This caused a surface low over the central Rockies to deepen rapidly by mid to late morning. Very strong southwesterly to westerly winds started as early as late morning, and peaked in the late afternoon to early evening. The highest wind gust recorded was 62 MPH just 2 miles West of Guymon. There were also a few 40+ MPH sustained winds observed. The majority of the high winds occurred in the TX Panhandle, but we still observed high winds in the OK Panhandle as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 10:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 10, 10:53 AM CST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1153 AM CDT Wed Apr 10 2019

.AVIATION...
Wind will be the word with this forecast. Southwest winds will
continue to increase this afternoon. Wind will decrease just a
little bit this evening and then they will switch to the
northwest behind a cold front. Winds will then increase again
behind the cold front at DHT and GUY overnight. Some lower clouds
will be possible at GUY behind the cold front, but for now have
only lowered the cigs to around 4000 feet.

&&

.PREV DISCUSSION... /Issued 649 AM CDT Wed Apr 10 2019/

AVIATION...
For the 12Z TAFs, wind will be the primary weather element at
KGUY, KDHT, and KAMA for this fcst as a vigorous upper level storm
system moves across the central and southern Rockies and out into
the adjacent plains states later today and tonight. This will
cause winds to ramp up and become strong with gusts over 50 knots
at times from 18Z onward to the end of the fcst cycle. An AWW is
in effect at KAMA from 17Z today until 08Z Thursday. A cold front
is expected to move across the area late tonight.

02

PREV DISCUSSION... /Issued 522 AM CDT Wed Apr 10 2019/

DISCUSSION...

A deepening closed upper low over the Great Basin region will
track east across the central Rockies by this afternoon. This will
allow a surface and 700 mb low over the central Rockies to deepen
rapidly causing pressure gradient to tighten quickly by mid to
late morning. The rapid deepening of the surface and mid level low
will result in strong to very strong southwesterly to westerly
winds by late morning across all of the Panhandles. The surface
and mid level low will track east into the central Plains states
by late today. The gradient will still remain tighten through
tonight as the surface and mid level low slowly tracks east and
allows for a cold front to push southeast across the Panhandles by
06Z Thursday. A High Wind Warning is now in effect until 06Z
Thursday for all of the forecast area but then for the northern
Panhandles from 06Z to 18Z Thursday as the stronger winds shift
north and east away from the Panhandles. These strong winds should
diminish after 18Z Thursday as the pressure gradient gradually
relaxes. As the closed upper low tracks east across the central
Plains states tonight, wrap around precip in the form of rain this
evening possibly changing over or mixing with snow across the
Oklahoma and far northern Texas Panhandles after 06Z Thursday.
Precip should end by 12Z Thursday as subsidence prevails behind
the departing upper low.

Drier with moderating conditions Thursday into Friday before
another upper system approaches by the weekend. An upper trough
over the western states late this week will track east by Friday
night and approach the Panhandles as an open wave. A developing
surface wave over the southern Rockies Thursday will usher in a
reinforcing surge of colder air from northeast to southwest
across the Panhandles by Thursday night. As the upper trough
approaches the forecast area Friday night, precip will increase
and spread across the Panhandles Friday night into Saturday.
Precip mainly rain but may change over or mix with snow late
Friday night into Saturday morning mainly across the Oklahoma and
northern Texas Panhandles. Colder air on the backside of the
closed upper low or open wave late Saturday into Saturday night
may result in precip as snow Saturday evening before ending after
06Z Sunday. Models trending with warmer solution and went with
mainly rain this weekend. Warmer and drier late this weekend
through mid next week.

Schneider

FIRE WEATHER...

Critical to extremely critical fire weather conditions will
develop by late morning across all of the Panhandles. The
extremely critical fire weather conditions will mainly develop
across the far southern Texas Panhandle along and southwest of the
Interstate 40 corridor. West to southwest 20 foot winds will
increase to around 35 to 45 mph with gusts near 60 to 70 mph late
this morning through this evening. Minimum afternoon humidity
values will fall to around 9 to 11 percent by late this afternoon.
RFTIs are forecast to be around 5 to 7 and, with the dry and
receptive fuels across most of the Panhandles, critical to
extremely critical fire weather conditions likely will develop.
The 850 mb thermal ridge forecast to be from southwest Kansas
southwestward into the Permian Basin by mid to late afternoon with
a 500 mb wind max from the southwest around 85 to 90 knots. A
cold front will move south and east across the Panhandles around
mid to late this evening into the early morning hours Thursday
shifting the 20 foot winds to the northwest but still remaining
strong. A Red Flag Warning is currently in effect from 11 am this
morning until around 10 pm this evening but could possibly need to
be extended longer.

The 20 foot winds will still remain strong through Thursday before
diminishing from south to north Thursday afternoon. Critical fire
weather conditions may develop once again Thursday afternoon
mainly over the western and northern portions of the Panhandles
with elevated fire weather conditions over the remainder of the
area.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 1 PM CDT Thursday for the following
     zones: Dallam...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
     Sherman.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     High Wind Warning until 1 AM CDT Thursday for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Palo Duro Canyon...Potter...
     Randall...Wheeler.

OK...High Wind Warning until 1 PM CDT Thursday for the following
     zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

15/36
Hazardous weather outlook, Apr 10, 2:47 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 AM CDT Wed Apr 10 2019

OKZ001>003-TXZ001>020-317-102200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong westerly to southwesterly winds are expected today,
becoming northwesterly tonight and remaining strong through
Thursday morning. A High Wind Warning is in effect today through
Thursday morning across the Texas and Oklahoma Panhandles.

Critical fire weather conditions will develop today across the
Panhandles due to strong westerly to southwesterly winds, low
relative humidity values, and dry receptive fuels. A Red Flag
Warning is in effect through this evening.

Areas of blowing dust are possible across a majority of the
western and central Texas Panhandle today through this evening.
Any blowing dust will reduce visibilities at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions today through this evening.

Schneider

In the hours before

Local storm report, Apr 10, 1:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HIGH SUST WINDS  15 NNW AMARILLO         35.42N 101.93W
04/10/2019  M41 MPH          POTTER             TX   MESONET

&&

EVENT NUMBER AMA1900439

15
Local storm report, Apr 10, 1:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
219 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HIGH SUST WINDS  1 WNW FRITCH            35.65N 101.62W
04/10/2019  M40 MPH          MOORE              TX   MESONET

&&

EVENT NUMBER AMA1900440

15
Local storm report, Apr 10, 1:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HIGH SUST WINDS  6 ENE AMARILLO          35.22N 101.72W
04/10/2019  M43 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1900441

15
Local storm report, Apr 10, 1:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
225 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HIGH SUST WINDS  3 W DUMAS               35.86N 102.01W
04/10/2019  M46 MPH          MOORE              TX   AWOS

&&

EVENT NUMBER AMA1900442

15
Local storm report, Apr 10, 1:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HIGH SUST WINDS  GOODNIGHT               35.03N 101.19W
04/10/2019  M42 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1900443

15
Local storm report, Apr 10, 1:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HIGH SUST WINDS  2 NW LAKE MCCLELLAN     35.23N 100.90W
04/10/2019  M40 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1900444

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Texas

When
April 10, 1:45 PM CST to 2:45 PM CST
Where
Texas forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
April 10, 2:05 PM CST to 3:05 PM CST
Where
Cimarron forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
April 10, 2:15 PM CST to 3:15 PM CST
Where
Cimarron forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 10, 3:25 PM CST to 4:25 PM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
April 10, 3:33 PM CST
Where
Texas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817611, 817622, 817623, 817613, 817612.